The identity of the ingested substance or substances is usually known, but occasionally a comatose patient is found with an unlabeled container or the patient is unable or unwilling to give a coherent history. By performing a directed physical examination and ordering common clinical laboratory tests, the clinician can often make a tentative diagnosis that may allow empiric interventions or may suggest specific toxicologic tests.
Important diagnostic variables in the physical examination include blood pressure, pulse rate, temperature, pupil size, sweating, muscle tone, level of consciousness, and the presence or absence of peristaltic activity. Poisonings may present with one or more of the following common syndromes.
A. Sympathomimetic Syndrome
The blood pressure and pulse rate are elevated, though with severe hypertension reflex bradycardia may occur. The temperature is often elevated, pupils are dilated, and the skin is sweaty, though mucous membranes are dry. Patients are usually agitated, anxious, or frankly psychotic.
Examples: Amphetamines, cocaine, ephedrine, pseudoephedrine, synthetic cathinones, and cannabinoids.
B. Sympatholytic Syndrome
The blood pressure and pulse rate are decreased, and body temperature is low. The pupils are small or even pinpoint. Patients are usually obtunded or comatose.
Examples: Barbiturates, benzodiazepines and other sedative-hypnotics, gamma-hydroxybutyrate (GHB), clonidine and related antihypertensives, ethanol, opioids.
Stimulation of muscarinic receptors causes bradycardia, miosis (constricted pupils), sweating, and hyperperistalsis as well as bronchorrhea, wheezing, excessive salivation, and urinary incontinence. Nicotinic receptor stimulation may produce initial hypertension and tachycardia as well as fasciculations and muscle weakness. Patients are usually agitated and anxious.
Examples: Carbamates, nicotine, organophosphates (including nerve agents), physostigmine.
D. Anticholinergic Syndrome
Tachycardia with mild hypertension is common, and the body temperature is often elevated. Pupils are widely dilated. The skin is flushed, hot, and dry. Peristalsis is decreased, and urinary retention is common. Patients may have myoclonic jerking or choreoathetoid movements. Agitated delirium is frequently seen, and severe hyperthermia may occur.
Examples: Atropine, scopolamine, other naturally occurring and pharmaceutical anticholinergics, antihistamines, tricyclic antidepressants.
The following clinical laboratory tests are recommended for screening of the overdosed patient: measured serum osmolality and calculated osmol gap (if toxic alcohol ingestion is in the differential diagnosis), electrolytes and anion gap, glucose, creatinine, BUN, creatine kinase (CK), UA (eg, oxalate crystals with ethylene glycol poisoning, myoglobinuria with rhabdomyolysis), and ECG. Quantitative serum acetaminophen and ethanol levels should be determined in all patients with drug overdoses as well as a serum or urine pregnancy test when appropriate.
The osmol gap (Table 38–5) is increased in the presence of large quantities of low-molecular-weight substances, most commonly ethanol. ...